Managing Adverse Drug Effects in Pain: Focus on Triptans and NSAIDs
Today’s market provides many therapeutic options for treating chronic pain conditions. However, because of the complexity of the patients, and the extent of polypharmacy used in these patients, caution needs to be exercised when prescribing analgesics. Analgesic therapy must be individualized for each patient to maximize symptom control and minimize toxicity. When multiple analgesics are used for pain management, adverse drug effects (ADEs) often develop. This occurs most frequently in patients with multiple providers. Providers may have to compensate for ADEs or exacerbated symptoms created by a new drug that was prescribed by another provider.
In 2003, Gandhi et al reported an average 10% increase in ADEs per patient for each additional medication added to their profile.1 This was the only predictor significantly associated with ADEs in the ambulatory setting. Patients who had serious ADEs in the ambulatory setting were then compared with patients from the inpatient setting. The ambulatory patients were found to have a higher percentage of ADEs due to the higher total rate of ADEs in the ambulatory setting. Additionally, NSAIDs and non-opioid analgesics were two of the eight medication classes highlighted as being associated with ADEs in the article.1
There are few “true” contraindications in the medication management of chronic pain. The majority of warnings and precautions for analgesics include recommendations to monitor for ADEs. Healthcare providers may overlook the patient’s other disease states because the symptoms of chronic pain may be the chief complaints. Just as clinicians are aware that non-selective β-blockers are contraindicated for patients with asthma, they should also be aware of the effects of comorbidities on analgesics. Providers are encouraged to take an extra few minutes to double check the patient’s current medication profile to prevent exacerbation of the patient’s other disease states. Three drug classes commonly used for chronic pain conditions are the triptans for migraines, NSAIDs for somatic pain, and muscle relaxants for spasms associated with low back pain. Muscle relaxants will be explored further in Part 2 of this article series. Several of these commonly used analgesics can negatively impact other disease states, influence the intended response from other drugs, or potentially cause side effects that require additional drug therapy for management. This article will review possible ADEs and drug interactions associated with triptans and NSAIDs when they are used in patients with certain comorbidities.
To date, migraine pathophysiology is still not completely understood. A migraine headache is a complex neurological condition that involves dilation of blood vessels, inflammation, fluid retention, and activation of pain receptors. Different medications have been used to target each of these mechanisms. Triptans are a large class of medications used to abort migraines via their vasoconstrictive action. Seven triptans are approved by the FDA for the treatment of acute migraine in adults (Table 1). While they have established efficacy, there are certain situations that require additional consideration before use.
Triptans are recommended as first-line therapy for acute migraine treatment in patients whose attacks do not respond well to simple or combination analgesics.2 The advantage of triptans over most other alternatives is their more favorable ADE profile and more specific mechanism of action. Triptan therapy is most effective when used early in the course of the migraine, in appropriate doses, and while the headache pain is still mild.3
The decision about which triptan, and which formulation to use, depends on the patient’s preference, the characteristics of the headache, convenience, associated symptoms, and cost. Only sumatriptan is available for parenteral administration. Oral triptans are appropriate when nausea and vomiting are not associated with a patient’s migraine. The onset of action of most triptans is 20 to 60 minutes.4 A second dose may be taken 2 to 4 hours after the initial dose. If nausea and vomiting are prominent, subcutaneous sumatriptan is available. The onset of action of subcutaneous therapy is 10 minutes, and it is the most effective mode of administration.4 A needle-free formulation, which uses a blast of air to create a small hole in the skin to deliver the medication into the subcutaneous tissue, also is available.5 Other options are orally disintegrating wafers, as well as intranasal and rectal formulations.
When prescribing triptans, healthcare providers should be aware of several drug interactions. Triptans should not be used within 24 hours after administration of ergotamine medications, such as dihydroergotamine (DHE) or methysergide. A 2006 FDA advisory alerted healthcare providers to the possible development of serotonin syndrome when triptans are used in combination with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin norepinephrine reuptake inhibitors (SNRIs).6
Triptans are contraindicated in patients with poorly controlled hypertension, severe hepatic or renal impairment, and basilar or hemiplegic migraine (uncommon forms of migraine with aura). Extreme caution should be taken when using triptans in men over 40 years of age and women over 50 years of age. These patients should be screened for cardiovascular disease prior to initiation of therapy, since triptans cause vasoconstriction and have been linked to myocardial infarction, arrhythmias, stroke, and even death.7
A cluster of ADEs including paresthesias; flushing; and mild, transient neck tightness or chest pressure have been named the “triptan sensations.”8 In one study, these sensations were reported by almost 50% of the patients who received subcutaneous sumatriptan and in about 25% of those who took the oral formulations.9 These adverse effects appear to be more common in women and younger people and can sometimes be abated by switching triptans or switching to another route of administration. Neck or chest tightness that occurs with triptan use may alarm patients and healthcare providers. When evaluated, most patients with triptan-induced neck or chest pain do not have evidence of decreased myocardial perfusion. Thus, in most cases, triptan-associated chest pain is not caused by coronary vasoconstriction. Unfortunately, serious cardiovascular events, some resulting in death, have been reported with triptan use. Among the patients who died, several had cardiac risk factors and were found to have coronary artery disease on postmortem examination.10 Other options in acute migraine treatment are NSAIDs, combination products such as aspirin/acetaminophen/caffeine, or DHE for severe migraine headaches.11